Hail, Washington
- When
- May 15, 4:35 PM MST
- Where
- Washington County, 4.66 mi SSW of Elba
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.860, -103.220
A severe thunderstorm produced hail up to quarter size in southern Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size in southern Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 1:37 PM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 237 PM MDT Fri May 15 2020 .SHORT TERM...(This evening through Saturday) Issued at 238 PM MDT Fri May 15 2020 Best instability has developed in areas that have seen more sun through the afternoon - the Palmer Divide and eastern plains. Mixed layer CAPE is near 800 J/kg and surface based CAPE near 1200 J/kg with temps of 72/45. There are even higher dewpoints in the lower 50s over the northeast corner of the state, but surface convergence is weak there and airmass has not mixed fully there. It may take more showers/storms moving in from the west to generate deeper and possibly severe convection there. Overall, there's only an isolated severe storm threat at this point. Meanwhile, most of the I-25 Corridor remains on the cooler side due to thicker cloud cover, so it will be hard to generate much strong convection here. That said, we'll still see rather high coverage of showers and storms through the evening with the passage of the short wave. Storms will likely become better organized on the eastern plains as they encounter better moisture and instability. Later tonight, we'll see drier air aloft move in from the west behind the short wave and ensuing subsidence. A weak low level surge with the passage of the short wave later this evening may bring shallow upslope and patchy stratus/fog to the plains. On Saturday, we'll see mainly dry conditions with a drier and more subsident airmass in place. Temperatures will be near normal and we should see more sunshine than today. A few late day showers/storms still possible in/near the southern foothills where cap is weakest. .LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT Fri May 15 2020 An upper level ridge will build over the area Sat night into Sun, as a lee trough, begins to develop along the front range. There is still just enough moisture to keep in a slight chc of aftn storms over the central mtns and srn foothills. Elsewhere it will be dry with warmer temperatures. On Mon, the upper level ridge will intensify with dry conditions and even warmer temperatures. There is decent MLCAPE, over the far ern plains, but it looks like the airmass will be capped. Highs across nern CO will be in the 85 to 90 degree range. For Tue, an upper level low will intensify over California as an upper level ridge shifts a bit further east. Models show some subtropical moisture, from Mexico, may get entrained into southerly mid level flow. This moisture, combined with decent lapse rates, may lead to some high based storms mainly over the higher terrain. Meanwhile, it will remain very warm, with highs well above normal across nern CO. On Wed, the upper level low over California, will begin lifting northeast with increasing south to southwest flow aloft. There still could be some subtropical moisture, embedded in the flow, to keep in a slight chc of high based storms over the higher terrain. Across nern CO it looks dry with another day of well above normal highs. By Thu, the upper level low will move into the nrn Rockies with mainly dry west to southwest flow aloft. Meanwhile a pacific type front will move across the area. This front may drop highs back into 75 to 80 degree range over nern CO. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 238 PM MDT Fri May 15 2020 Scattered showers and thunderstorms will continue to move across the area through 01Z, and then should move out of the area toward 03Z. A couple of the storms are still capable of producing small hail, brief heavy rain and visibility reduction, and wind gusts to around 25-30 knots. The stronger storms should stay well east of the TAF sites. Overall, VFR conditions will then persist through Saturday, but a chance we could see areas of MVFR ceilings and patchy fog due to a weak frontal passage this evening and upslope component behind it for a few hours til about 12Z. && .FIRE WEATHER... Issued at 238 PM MDT Fri May 15 2020 Fire Danger will be elevated from Monday through Wednesday due to dry conditions and well above normal temperatures. There could be some increase in high based storms, on Tuesday, over the higher terrain with dry lightning activity. On Wednesday storm activity looks less but winds may increase. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...RPK AVIATION...Barjenbruch FIRE WEATHER...RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MDT Fri May 15 2020 COZ030>051-161700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MDT Fri May 15 2020 ...STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS THE PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to widespread showers and thunderstorms will develop this afternoon and evening. Some of the storms will be strong to severe with large hail up to 1 inch in diameter. A brief, weak tornado is possible mainly along a developing convergence zone just east and south of metro Denver. Most storms today will produce a period of heavy rain, smaller hail, and wind gusts around 40 mph. The storms will have a tendency to produce heavier rain as they organize and become more widespread across the eastern plains. A few spots could see 1 to 1.5 inches of rainfall. Storms will end from west to east through the course of the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated showers and storms will be possible Saturday, especially over the foothills and Palmer Divide regions. Elsewhere, conditions will be mainly dry. A much warmer and drier pattern will develop Sunday through Tuesday. Highs will reach the upper 80s to lower 90s across the urban corridor and plains. Critical fire danger may develop on Monday and Tuesday over areas south of I-70 with rising temperatures, gusty winds and lowering humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Fri May 15 2020
COZ040-041-152015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
137 PM MDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT AND SOUTHWESTERN ARAPAHOE COUNTIES UNTIL 215 PM
MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 15 miles southeast of Denver, moving east at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Southern Aurora, southeastern Centennial, Parker and Arapahoe Park.
LAT...LON 3949 10475 3962 10480 3966 10451 3965 10450
3966 10449 3963 10449 3961 10450 3959 10449
3959 10450 3941 10451
TIME...MOT...LOC 1936Z 274DEG 10KT 3956 10476
GIMMESTADThe Denver radar (KFTG), 114 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884741, 884742, 884743, 884744, 884745.